Aa
A
A
A
Close
Maternal Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Depo-Provera

Posted By  hfhs.md.db on April 15, 1999 at 15:06:15
Topic Area: Special Needs - Child
  I was on the shot for 4 years.  I stopped taking the shot and it took a good 2 years for my period to return.  I had 2 months of regular bleeding. On the third month I started on Feb 8 and as of April 11 (today) am still bleeding.  I am having very heavy bleeding (changing every 15 min at times) Thick, dark, large clotting and severe cramping and pain.  I have seen my family physician and an OB-GYN.  The answers there are "it's because of the shot, everyone is different, it will stop in time."  I have been put on 2 different pills.  One of them was three pills a day, progressing to one pill a day.  I am now on progesterone for five days.  I have taken 3 of these pills and there is no relief at all.  I'm border line anemic.  They are recommending a D&C next week if the bleeding has not lightened.  I am 30 years old and my husband just had a vastectomy, We have one special needs child and do not plan on having more children.  My OB-GYN has been very condescending about the entire situation.  I was told to "go home and put my feet up until it went away".  I have a career and a family and cannot take off the next however many months it takes for this to "go away".  I would like to have a hysterectomy and be done with it.  I cannot find anyone willing to do this.  Please advise?
  Michelda
  Texas
1 Responses
Avatar universal

_
I certainly can understand your frustration with this situation. It sounds as though the fundamental problem is that you have had an anovulatory cycle after the effect of the Depo-Provera has worn off. There are several hormonal regimens available to deal with this situation acutely. It sounds like at least one or two have been tried. Although these usually will abate the bleeding for most patients, occasionally a dilatation and curettage (D&C) will be required.
My suggestion is that you have the D&C now. Not only will this stop the bleeding acutely, but it should help for at least several months by removing the thickened endometrium.
Long term, management would depend on whether you spontaneously resumed ovulation or not. In either case, oral contraceptive pills will shorten/lighten your periods considerably. It often takes several months of use before the oral contraceptive pill will regulate the cycles fully. Until then, there can be some unpredictable bleeding. Nonsteroidal anti-inflammatory medications such as ibuprofen will often help lessen the flow as well as treat any associated cramping.
You have mentioned surgical management such as hysterectomy. Other options would include endometrial ablation. Some women will not have an adequate response to more conservative medical therapy and will require these measures. Most ob/gyn practitioners would consider surgical therapy if medical treatment had failed. In your case, it may be reasonable to try the D&C followed by the oral contraceptive pill before resorting to further surgery.
Good Luck. Please know that different practioners will recommend different therapies based upon their previous experience, training, and individual patient preferences.


Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments